Flood, Grant
- When
- March 28, 9:00 AM CST to March 31, 11:59 PM CST
- Where
- Grant County, 9.07 mi WNW of Wendell to 1.92 mi WSW of Herman
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 46.100, -96.260
The winter snow melted first across portions of Grant, Wilkin, and Clay counties. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River in these three counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The winter snow melted first across portions of Grant, Wilkin, and Clay counties. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River in these three counties. As the snow melted, it flooded low lying areas and roads. Numerous sections of land pooled with water from the snow melt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 28, 5:59 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 659 AM CDT Thu Mar 28 2019 .UPDATE... Issued at 659 AM CDT Thu Mar 28 2019 Updated pops for the day to match radar returns over Canada. Flurries or very light rain or snow expected today. Temps tweaked of the morning. Otherwise no changes to current forecast. && .SHORT TERM...(Today through Friday) Issued at 349 AM CDT Thu Mar 28 2019 Split flow was across North America with southern stream entering CA into the Northern Plains and northern stream dropping south out of central Canada. Water vapor loop indicated an upper level trough was moving across MAN. Light rain-snow showers will occur across the far northeast zones early this morning with short wave. Upper level jet over the area will shift east tonight. Another short wave entering northern SASK will sweep across southern MAN and northern MN Fri. Short wave will produce mostly light rain Fri as temps will rise into the 40s. Plenty of clouds upstream over southern Canada. Will keep mostly cloudy skies for parts of the area today. .LONG TERM...(Friday nightthrough Wednesday) Issued at 349 AM CDT Thu Mar 28 2019 Fri night-Monday Forecast area remains in northwest flow aflot with several short waves moving southeast thru the area, each one accompanied by a surface cold front. One such wave will move through Friday evening followed by a cold day on Saturday as high pressure moves in. Another cold front drops southeast Sunday. Some low chances for precipitation with each of these fronts, mainly in northwestern Minnesota. High pressure will move back in on Monday. Tuesday-Wednesday Long range models (ECMWF, GFS, CMC) all in agreement in flattening the 500 mb flow and it becoming more west- southwest middle of the week. This will allow a Pacific upper wave to move onshore into Oregon and Washington Tuesday with low pressure organizing over northeastern Wyoming or southeastern Montana. This upper wave will move east-northeast and thru the northern Plains Wednesday. Model differences remain high as expected this far out but all 3 long range models do indicate a storm system affecting North Dakota. Temperature profiles vary considerably...with CMC/ECMWF indicating potential for wet snow northern ND into southern Manitoba. 00z GFS is a bit farther south and has heavier precipitation (rain/snow) in southern ND. GEFS plumes indicate the operational 00z GFS is an outlier with its 1+ inch qpf for Grand Forks and Fargo. A system to watch the next few days to see how models handle the energy in the north Pacific Ocean. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 659 AM CDT Thu Mar 28 2019 High cloud were moving across the southern zones while MVFR to VFR conditions were across the northern zones. Lower clouds were moving southeast at 30-35 mph. Expect MVFR conditions to move southeast mainly for this morning. Thereafter expect mostly VFR conditions for the afternoon and Thu night. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JH SHORT TERM...JH LONG TERM...Riddle AVIATION...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 525 AM CDT Thu Mar 28 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 525 AM CDT Thu Mar 28 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JH
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809005, 809007, 809008.